Man taken to hospital after getting two jabs at once

An infectious disease specialist said on Thursday that a man who was mistakenly given two Covid-19 jabs on the same day might experience more side effects than usual, but his condition should not be too worrying.

The Department of Health said the man, 66, had been admitted to hospital after receiving two BioNTech jabs at a community vaccination centre in Tuen Mun.

Officials said they were notified of the incident on Wednesday afternoon.

Andrew Wong, an honorary associate professor at Chinese University, said while the dose the man was given was higher than usual, it was not a “super dose”.

Wong explained that each BioNTech jab contains 30 microgrammes of vaccine, but 100-microgramme shots were also tested in trials.

However, the man might experience more side effects than normal, he said.

“Theoretically, there might be an increase in adverse reaction, like pain in the arm, fever and also fatigue, which usually last for one to two days for a normal dose. So we need to observe the patient, to see whether [he experiences] more reaction or for a more prolonged duration,” Wong said.

The expert added that the shots shouldn’t affect the man’s reported high blood pressure and cholesterol level and he will still need another dose in 21 days’ time.

“The second dose for most people is for [achieving a] booster effect. It is to make the immune response last longer,” Wong told RTHK’s Violet Wong.

“So [the third dose] is still needed despite that this man had a double dose.”

Meanwhile, the operator of the Tuen Mun vaccination centre, Human Health Associate, said one of its nurses had made a “procedural error” and he had since been relieved of his duties.

The group, which was to submit a report on the incident to the authorities, said it would closely monitor all medical procedures to ensure safety.